Thunderstorm Wind, Vermillion
- When
- July 20, 3:15 PM EST
- Where
- Vermillion County, Coyuga
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.950, -87.470
Thunderstorm winds blew down utility lines.
Strong daytime heating and humid air destabilized the atmosphere during the late morning and early afternoon hours. Turbulent clouds developed along a west to east low-level confluence boundary and were aided by wind shear of 30 to 35 knots at low- to mid-levels of the atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Strong daytime heating and humid air destabilized the atmosphere during the late morning and early afternoon hours. Turbulent clouds developed along a west to east low-level confluence boundary and were aided by wind shear of 30 to 35 knots at low- to mid-levels of the atmosphere. These conditions increased the number and intensity of thunderstorms during the late afternoon and early evening. They produced damaging winds across Indiana from west to east just south of Indianapolis.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 20, 1:43 PM EST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 243 PM EDT SUN JUL 20 2008 .DISCUSSION... FORECAST FOCUS IS ON CHANCES FOR RAIN THROUGH MID WEEK. AT 18Z A SFC BOUNDARY EXTENDED ACRS NRN SECTIONS OF CENTRAL IN INTO IL. SCT TSRA WERE FIRING ALONG THIS BOUNDARY AS WELL AS POPPING UP ACRS REMAINDER OF FORECAST AREA /FA/ DUE TO UNSTABLE ATMS. TSRA WERE ALSO TRYING TO GET GOING IN WRN IA. MODELS ARE IN DECENT AGREEMENT. NO ONE MODEL IS DOING GREAT WITH CONVECTION BUT THE MODELS MAIN MASS FIELDS ARE SIMILAR. WILL USE A BLEND...BUT CONFIDENCE IS LOW DUE TO UNCERTAINTY OF MCS DEVELOPMENT WHICH OFTEN ARE NOT HANDLED WELL BY MODELS. EXPECT SCT TSRA TO CONTINUE INTO THIS EVENING WITH BOUNDARY IN THE AREA AND CONTINUED UNSTABLE ATMS. WILL CONTINUE CHC POPS THIS EVENING. MEANWHILE...STRONG WARM ADVECTION BEGINS ALOFT ACROSS NE/IA WHICH SHOULD FIRE ANOTHER MCS. THIS MCS WILL TRACK TOWARD THE FA OVERNIGHT. SOME QUESTION AS TO WHETHER IT WILL MAKE IT TO THE FA BY 12Z. THUS AM NOT CONFIDENT ENOUGH FOR LIKELY POPS OVERNIGHT. WENT HIGH CHANCE POPS NW FA OVERNIGHT /CLOSEST TO POTENTIAL MCS TRACK/ WITH LOWEST POPS SE FA /FARTHEST AWAY FROM POTENTIAL MCS TRACK/. THESE ARE STILL HIGHER THAN MOS WHICH ATTM DOES NOT LOOK LIKE IT HANDLES THE SITUATION WELL. WITH CLOUDS AROUND AND A CONTINUED HUMID AIRMASS...FEEL THAT MAV TEMPS ARE TOO COOL. BLENDED MAV WITH THE WARMER MET VALUES. ON MON REMNANTS OF MCS MAY BE MOVING ACROSS FA DURING THE MORNING...WITH MORE SCT STORMS FIRING IN THE AFTN ALONG REMNANT BOUNDARIES. WITH TIMING AND COVERAGE UNCERTAIN...KEPT CHANCE POPS ALL DAY. MAV TEMPS LOOK TOO WARM GIVEN CLOUDS AND TSRA AROUND. WENT CLOSER TO MET NUMBERS. UPPER TROF WILL DIG SW INTO THE AREA MON NIGHT INTO TUE AND BRING COOLER AND DRIER AIR INTO THE AREA BY WED. TSRA THREAT WILL CONTINUE MON NIGHT AND TUE ACROSS ENTIRE FA AS ANOTHER MCS MAY RIDE ACROSS SRN FA. BELIEVE ENUF DRIER AIR WILL WORK INTO NRN FA TO END RAIN THREAT THERE BY TUE AFTN. ENDED RAIN REMAINDER OF FA BY TUE NIGHT. GFS IS A BIT STRONGER WITH UPPER LOW AND KEEPS RAIN THREAT INTO WED...BUT IT IS AN OUTLIER ATTM SO WILL CONTINUE DRY FORECAST WED. NEXT WAVE WILL IMPACT FA THU NIGHT INTO FRI SO CONTINUED LOW CHC POPS THEN. REMOVED POPS ON THU AS TIMING NOW APPEARS TO BE THU NIGHT. && .AVIATION...DISCUSSION FOR 18Z TAFS SCATTERED SHOWERS AND A FEW THUNDERSTORMS WERE DEVELOPING NEAR A CD FRONT FROM JUST SOUTH OF KCHI TO KMLI. A FEW OF THESE THUNDERSTORMS MAY MOVE NEAR OR ACROSS THE KLAF AREA THIS AFTERNOON. ELSEWHERE FORECAST IS MORE MUDDLED AS MODELS ARE FORECASTING A QUIET PATTERN BUT WITH A VERY UNSTABLE AIRMASS AND A COLD FRONT DRIFTING SOUTH ACROSS OUR AREA. I CANNOT RULE OUT A THUNDERSTORM ANYWHERE...BUT UNTIL LATE TONIGHT ANY THUNDERSTORMS WILL PROBABLY BE ISOLATED SO WILL LEAVE OUT OF TAFS FOR NOW. THERE IS GOOD LOW LEVEL CONVERGENCE ACROSS IOWA AND AND ANOTHER THUNDERSTORM COMPLEX WILL LIKELY DEVELOP OVERNIGHT AND MOVE OUR WAY BY EARLY MONDAY MORNING. THUS WILL INCREASE MENTION OF THUNDERSTORMS DESPITE WHAT MODELS ARE FORECASTING BY MONDAY. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...JH PUBLIC...CS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 323 PM EDT SUN JUL 20 2008 INZ021-028>031-035>049-051>057-060>065-067>072-211930- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 323 PM EDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT. SEVERE STORMS ARE POSSIBLE...WITH DAMAGING WINDS THE PRIMARY THREAT. HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE THROUGH MONDAY AS A COLD FRONT SLOWLY MOVES SOUTH ACROSS THE AREA. THE MAIN HAZARD MONDAY ALSO APPEARS TO BE DAMAGING WINDS. DO NOT FORGET THAT CLOUD TO GROUND LIGHTNING IS ALWAYS A THREAT WITH ANY STORM. STORMS ARE ALSO POSSIBLE TUESDAY AND AGAIN NEXT THURSDAY NIGHT AND FRIDAY. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED INTO THIS EVENING AND MAY BE NEEDED AGAIN LATER MONDAY. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
The Indianapolis radar (KIND), 105 km away, was scanning. The volume nearest the first event began at 20:15 UTC.
31 thunderstorm wind, 4 lightning. Local standard time, as filed.
Thunderstorm winds blew down utility lines.
Numerous trees were blown down by thunderstorm winds.
Thunderstorm winds blew down a tree onto United States Highway 136, blocking the eastbound lane. Minor damage occurred to a chimney and siding of a house.
Trees and utility lines were blown down by thunderstorm winds.
Firefighters responded to a house on fire on Sunset Drive that is believed to be a result of lightning damage. Damage appeared to be primarily confined to the inside of the home. Smoke could be seen coming out of the eaves of the home. Amount of damage is unknown.
Lightning is believed to have been responsible for major electrical problems at Putnam County Hospital. Smoke filled the radiology department of the hospital and power flickered. Damage cost is a rough estimate.
A tree was said to have been on fire on County Road 550 East near Fillmore, presumably as a result of a lightning strike.
A tree was reported over the roadway on United States Highway 40 East near County Road 725 East, as a result of thunderstorm winds.
Power lines were down in the vicinity of United States Highway 231 South. No further details of location were given.
Thunderstorm winds blew down multiple trees and branches.
Thunderstorm winds knocked out power and blew a tree down onto a house.
Trees were blown down by thunderstorm winds at scattered locations around the county.
A 10-inch diameter tree was snapped off by thunderstorm winds on the southeast side of the city.
Thunderstorm winds blew down trees, tree limbs, and utility lines.
Thunderstorm winds blew down trees and utility lines throughout the county.
A large tree was blow down onto Graham Road by thunderstorm winds.
Thunderstorm winds downed trees and knocked out electricity. A lightning strike caused weather observing equipment at Columbus Municipal Airport to breakdown. Police were busy responding to calls of trees down on roadways throughout the county.
Police were busy responding to calls of trees down on roadways throughout the county. One caller reported that a tree fell onto a house in Jonesville.
Six homes in the Beech Brook subdivision were damaged by trees that were blown down by thunderstorm winds. Three of those had roof damage, according to the Shelby County Sheriff's Department. One of the homes suffered damage primarily to two upstairs bedrooms. Another two doors down had three trees fall on it. A shed was crushed on a neighboring property. Another property had a tree fall on a 2007 H-3 Hummer while the home sustained damage to mostly over the garage, the living room, and the family room.
Thunderstorm winds blew trees and utility lines down.
Trees and utility lines were blown down on the north side of the city. Some street flooding was observed from heavy rainfall.
A tree was reported down by thunderstorm winds, blocking Knightstown Road at the Interstate 74 overpass.
A tree was reported down by thunderstorm winds and blocking Knightstown Road at County Road East 350 North.
Thunderstorm winds blew trees down onto roads in several locations in and near Waldron, Indiana. In Waldron, a tree fell onto Mulberry Street. Outside of Waldron, trees fell onto: Country Road (CR) 900 South and CR 600 West, CR 1000 South, and State Road 252 and CR 700 West.
Lightning struck a 4,700-square-foot house. Initial inspection revealed no evidence of damage/fire then 10 to 15 minutes later the attic was seen on fire. Fairland Volunteer Fire Department received the call to respond at 5:34 PM EST. Roughly 30 firefighters in at least nine trucks fought the blaze that ensued. Fire damage was contained to the upper story, however water damage was tremendous. Acting chief of the fire department said about 2,000 gallons of water per minute was used for at least an hour. By 6:51 PM EST the blaze was under control. Firefighters remained on the scene until 9 PM EST.
Trees and utility lines were found down throughout the city due to thunderstorm winds.
Trees and utility lines were blown down throughout Milroy by thunderstorm winds.
Trees, tree limbs, and utility lines were blown down by thunderstorm winds.
Trees were blown down over Tower Ridge Road in Hooiser National Forest by thunderstorm winds.
A tree was blown down by thunderstorm winds onto State Highway 3 north of North Vernon. Other trees were found down countrywide.
A tree was blown down by thunderstorm winds onto State Highway 50 east of North Vernon. Other trees were found down countrywide.
Trees were blown down by thunderstorm winds. One tree had a diameter of 12 inches.
Trees were blown down by thunderstorm winds. One tree had a diameter of 12 inches.
Trees and utility lines were blown down by thunderstorm winds.
Trees and tree limbs were blown down by thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124948, 124949, 124950, 124955, 125358, 125359, 125360, 125361, 125362, 124956, 124959, 124962, 124965, 124971, 124973, 125102, 125351, 125352, 125354, 125101, 125116, 125347, 125348, 125349, 125355, 125148, 125158, 125160, 125188, 125284, 125285, 125287, 125294, 125295, 125296.